South Dakota, 2005Flood in South Dakota, August 1 to 24, 2005
August 1 to 24, 2005 · NWS ABR · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM CST, 10 hours earlier.
Area forecast discussion, Jul 31, 2:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT SUN JUL 31 2005
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FOCUS FOR THE SHORT TERM WILL BE ON PRECIPITATION CHANCES
MONDAY NIGHT AND WEDNESDAY. CURRENTLY HAVE A WEAK FRONTAL BOUNDARY
STRETCHING FROM NORTHEAST MINNESOTA BACK THROUGH SOUTHEASTERN SOUTH
DAKOTA. A FEW LOW CLOUDS ASSOCIATED WITH THIS BOUNDARY FROM NEAR
KETH UP INTO THE ARROWHEAD OF MINNESOTA. EXPECT THIS BOUNDARY TO
CONTINUE TO PUSH SOUTH TONIGHT...WITH HIGH PRESSURE BUILDING IN FOR
MONDAY. WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...EXPECT OVERNIGHT
TEMPS TO BE SIMILAR TO LAST NIGHT WITH LOWS IN THE LOW TO MID 60S
ACROSS THE CWA. ANOTHER WEAK WAVE TO PUSH EAST OUT OF THE ROCKIES
LATER MONDAY INTO MONDAY NIGHT. THIS COULD FIRE SOME CONVECTION OFF
ACROSS THE WESTERN PORTION OF SOUTH DAKOTA...WITH CONVECTION PUSHING
INTO TO CENTRAL SOUTH DAKOTA BY LATE EVENING INTO THE OVERNIGHT
HOURS. BETTER LIFT IS SITUATED TO THE SOUTH OVER CENTRAL
NEBRASKA...SO LEFT JUST THE SLIGHT CHANCE MENTION. NEXT SYSTEM OF
INTEREST SLIDES ACROSS SOUTHERN CANADA TUESDAY INTO WEDNESDAY...WITH
A COLD FRONT DROPPING SOUTH ACROSS THE REGION LATE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. MODELS SHOWING A SLIGHTLY FASTER
SOLUTION...SO HAVE MADE SOME CHANGES ON THE BACKSIDE OF THE SYSTEM.
OTHERWISE KEPT MENTION OF PRECIP STARTING LATE TUESDAY INTO
WEDNESDAY AS FRONT LOOKS TO MAKE ITS WAY INTO NORTH CENTRAL AND
NORTHEAST SOUTH DAKOTA BY MIDDAY WEDNESDAY. BOUNDARY INTO EAST
CENTRAL/SOUTHEAST SOUTH DAKOTA BY EARLY WEDNESDAY EVENING. LOOKING
LIKE A PRETTY GOOD CHANCE FOR RAIN WITH THIS SYSTEM...WITH DECENT
UVM SHOWING UP IN THE OMEGA FIELD ALONG WITH STRONG UPPER DIVERGENCE
DUE TO JET STREAK OVERHEAD ESPECIALLY ACROSS THE EASTERN CWA.
THEREFORE UPPED POPS TO 50 PERCENT WEDNESDAY ACROSS THE EASTERN HALF
OF THE CWA CONTOURED BACK TO 30 PERCENT FOR THE WEST RIVER COUNTIES.
FRONT IS PROGGED TO PUSH THROUGH FASTER...SO WENT WITH A SLIGHT
CHANCE ACROSS THE NORTH FOR WED EVE...AND THEN REMOVING POPS ACROSS
MOST OF THE CWA FOR LATE WED NIGHT. PRETTY GOOD PUSH OF COOL AIR
BEHIND THE FRONT...WITH H85 TEMPS DROPPING TO AROUND +14C...SO
DROPPED LOW TEMPS SOME WED NIGHT AS SKIES CLEAR WITH THE COOLER HIGH
PRESSURE SETTLING IN. WINDS SHOULD PICK UP PRETTY GOOD BEHIND THE
FRONT AS WELL WEDNESDAY WITH NORTH TO NORTHWEST WINDS OF 25-30MPH
EXPECTED.
.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS WERE IN PRETTY GOOD AGREEMENT THROUGH THE MEDIUM RANGE.
OVERALL THE PATTERN IS EXPECTED TO REMAIN PROGRESSIVE AS MID LEVEL
TROF MOVES INTO THE GREAT LAKES AND RIDGE REBUILDS OVER THE WESTERN
CONUS. SURFACE HIGH PRESSURE DOMINATES FIRST PART OF THE
EXTENDED...THEN ANOTHER FRONT MOVES THROUGH LATE NEXT WEEKEND. HARD
TO SAY AT THIS POINT HOW ACTIVE THAT FRONT MIGHT PROVE. THUS
FORECAST WILL REMAIN DRY THROUGH ENTIRE TIME PERIOD. TEMPERATURES
LOOK TO BE RIGHT AROUND SEASONAL NORMS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
ALBRECHT/TDK
Hazardous weather outlook, Jul 31, 4:23 AM CST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CDT SUN JUL 31 2005
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011022-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
523 AM CDT SUN JUL 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT ACROSS CENTRAL
AND NORTH CENTRAL SOUTH DAKOTA. THE MAIN THREAT WILL BE LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
KNUTSVIG
Flood, Brown
- When
- August 1, 12:00 AM CST to August 24, 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 45.590, -98.352 (the zone’s center; the record gives no point)
The James River at Stratford slowly fell through August and then to below flood stage by the end of the month. Mainly agricultural land and a few roads were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, August 1 to 31, 2005$60 million · 21 events
- Drought in Iowa, August 1 to 31, 2005$43 million · 20 events
- Drought in Illinois, August 1 to 31, 2005$48 million · 13 events
- Drought in Missouri, August 1 to 31, 2005$12 million · 2 events
- Tornado and Hail in New York, August 1, 2005$330,000 · F1 · 11 events
- Lightning Strike in New Hampshire, August 1, 2005$150,000 · 1 event
- Lightning Strike in North Carolina, August 1, 2005$150,000 · 1 event
- Damaging Winds in Vermont, August 1, 2005$110,000 · 70 kt wind · 2 events
- Lightning Strike in Louisiana, August 1, 2005$100,000 · 1 event
- Flash Flood in Arizona, August 1, 2005$100,000 · 1 event
- Damaging Wind and Lightning Strikes in Massachusetts, August 1 to 2, 2005$45,000 · 50 kt wind · 4 events
- Lightning Strike in North Carolina, August 1, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472813.